Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV relatet nephropathy
Aug 4, 2002

Hello Dr Wohl, I'm a 46 yrs old male HIV + (known since march 2001)on trizivir since sept 2001 cd-4 nadir 370 currently 930. VL basic 7200 an undect. since 4 weeks initiating therapy and doing very well since testosterone replacement due to hypogonadism started six weeks ago. well what's the problem i hear you think, well my problem are my kidneys, i'm losing albumine and ery's in my urine about one and a half year and had at last a kidney biopsy, conclusion HIV related nephrophatie in early stage,now to my question, my urologist sended me to an internal specialist for a biopsy as soon as possible because my kidneys will be fibrosing and stop the kidney functioning because of the lose of albumines through the kidneys, then the results of the biopsy came in and no therapy was requiert?? while the albumineriea and haematuriea persist at the same level ?? is the eventual damage to my kidneys suddenly dissapeard ?? My HIV specialist says he has no objection to prednisone therapy, is this the usual therapy to start with or should i just sit back and wait (i waited to long and had to be very convincing for my testosterone replacement wich seems to be doing great so far) by the way welcome to this forum and thanks in advance for any answer Jan from Holland.

Response from Dr. Wohl

Hello Jan -

I must admit from the start that I am hardly an expert in HIV-associated renal disease (or any other renal disease, for that matter). Therefore, I asked Lynda Szczech, MD, a nephrologist a Duke University who studies and treats HIV-related kidney problems, for her advice. She rsponded that important factors in the decision to start any treatment of HIV nephropathy are the level of creatinine in your blood and how much protein you are losing in your urine (i.e., serum creatinine and 24 hour protein or spot urine protein to creatinine ratio).

If you have early nephropathy, blood pressure lowering drugs such as angiotensin converting enzyme inhibitors (ACE-I) or angiotensin receptor blockers (ARB) can help even if you do not have high blood pressure. The goal of therapy would be to minimize the amount of protein you are losing over the course of a few months. Your clinicians would need to assess protein excretion, start drug, and reassess every three months with the goal of getting protein excretion as close to 1 gram per 24 hours or lower as possible.

Data also show that a suppressed viral load and elevated CD4 count is also therapeutic to HIV-associated nephropathy, but you are doing that anyway. Prednisone is a good "spot fix" to lower an elevated creatinine. Dr. Szczech generally thinks of it as a way to lower the blood creatinine if it is elevated. Regardless of whether you use prednisione, which while beneficial when needed has pesty side effects and lowers the function of the immune system, she recommends generally starting an ACE-I or ARB and instituting HAART to stabilize the course (prevent deterioration).

I hope this helps. Tot ziens- DW



Previous
low cd4
Next
Enrolling in med study

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement